Illinois, 2017

Heat in Illinois, July 26, 2017

July 26, 2017 · NWS PAH · 19 events in 19 counties and zones

Heat indices during the late morning and afternoon hours peaked between 105 and 111 degrees at most sites. The highest heat indices at some of the larger cities included 108 degrees at Carbondale, 110 at Mount Vernon, and 109 at Metropolis and Cairo.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heat indices during the late morning and afternoon hours peaked between 105 and 111 degrees at most sites. The highest heat indices at some of the larger cities included 108 degrees at Carbondale, 110 at Mount Vernon, and 109 at Metropolis and Cairo. Actual high temperatures were in the mid 90's. A southwest wind flow of hot and very humid air developed between low pressure over the central Plains and high pressure near the U.S. East Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 26, 5:20 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 26, 5:20 AM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 AM CDT Wed Jul 26 2017

.UPDATE...
Issued at 620 AM CDT Wed Jul 26 2017

Aviation update.

&&

.SHORT TERM...(Today through Friday night)
Issued at 239 AM CDT Wed Jul 26 2017

Heat Advisory will remain as is for today. Slight chance of
convection today as a warm front lifts NE. Not sure how activity
will pan out. Should be less coverage than yesterday overall. But
the EC has the chance back as far west as I-55, whereas the GFS
and NAM suggest more the NE 1/2. Will carry the slights generally
anywhere east of I-55 for now.

The NAM finally slowed down a bit with fropa Thursday. Think we
will have a Thursday night passage with PoPs peaking from late
Thursday afternoon north, to overnight south. Lingered PoPs into
Friday southern and far east sections. Dry, cooler and less humid
Friday night. Cannot rule out some severe weather, mainly a wind
threat with the convection Thursday/Thursday night.

.LONG TERM...(Saturday through Tuesday)
Issued at 239 AM CDT Wed Jul 26 2017

The long term period continues to look fairly quiet with not much
going on weather-wise in terms of precipitation. We are still
looking for below normal temperatures and much lower humidity for at
least the weekend.

Surface high pressure, centered over the Great Lakes region, will
push south during the day on Saturday into Saturday night. This will
result in an airmass change for the better. Dew points will drop
back down into the lower 60s, even into the upper 50s for some
locations. Temperatures will also be lowered and highs will be in
the lower to mid 80s for the weekend, which is well below normal.
Night time lows will drop down into the lower 60s...with a few
locales possibly falling into the upper 50s.

These dry conditions will linger into Monday as well. However, we
will see temperatures creeping back into the mid to upper 80s by
Monday and Tuesday as upper level heights start rising.

Models have been toying with the idea of possible rain chances in
parts of the area early next week. However, the haphazardness of the
QPF from model run to model run lately does not provide a strong
enough signal to introduce any substantial POPs at this point.

&&

.AVIATION...
Issued at 620 AM CDT Wed Jul 26 2017

VFR conditions will be the rule. A warm front will lift NE across
the area today, resulting in light or SE winds becoming SSW, below
10 kts. Isolated convection possible today. Have VCTS in at KEVV
and KOWB. CU possible today, otherwise variable high clouds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon today to 8 PM CDT this evening for
     ILZ075-080-081-084-085-088-089-092>094.

MO...Heat Advisory from noon today to 8 PM CDT this evening for
     MOZ076-086-087-100-107>112-114.

IN...None.
KY...Heat Advisory from noon today to 8 PM CDT this evening for
     KYZ001>006.

&&
Hazardous weather outlook, Jul 26, 2:10 AM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
310 AM CDT Wed Jul 26 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
310 AM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Heat Advisory today west of a line from Mount Vernon, Illinois to
Paducah, Kentucky.

There is a slight chance of thunderstorms today, best chances east
of the Mississippi River. Tonight, the small chance of storms
shifts north toward the Interstate 64 corridor, extending as far
south as perhaps Route 13 in southern Illinois, east to about
Owensboro, Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

For the entire four state area, a few strong to severe
thunderstorms cannot be ruled out Thursday afternoon and night.
Damaging wind gusts will be the main hazard. Locally heavy rain is
possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Thursday afternoon and night.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Hardin forecast zone
Reported by
Mesonet
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Johnson forecast zone
Reported by
Mesonet
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Perry forecast zone
Reported by
Mesonet
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Pope forecast zone
Reported by
Mesonet
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Pulaski forecast zone
Reported by
Mesonet
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Reported by
Mesonet
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
July 26, 10:00 AM CST to 4:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706791, 706792, 706793, 706794, 706796, 706797, 706798, 706799, 706801, 706802, 706803, 706804, 706805, 706806, 706807, 706808, 706809, 706810, 706811.